Thursday, May 20, 2021; 6:00-8:00 pm
View and download the full agenda packet [3.4MB PDF].
Reginald K Burnette Jr, Andrew Campbell, Grey Gardner, Jesse Jones, Michael Lok, Phoenix Mangrum, David Ralston, Patricia Schader, Dianne Yee
Pursuant to the Governor’s Executive Order N-29-20 [PDF], all participants will join the meeting via phone/video conference and no teleconference locations are required.
To join the meeting:
- By video conference—please click on this link to download Zoom and open the meeting on a computer or smart phone at the noticed meeting time.
- By phone—please dial at the noticed meeting time (for higher quality, dial a number based on your current location): US: +1 (408) 638-0968 or +1 (669) 900-6833 or +1 (253) 215-8782 or +1 (346) 248-7799 or +1 (301) 715-8592 or +1 (312) 626-6799 or +1 (646) 876-9923
Webinar ID: 983 1150 7451
To comment in the meeting:
- In the Zoom video conference—click the “Raise Your Hand” button to request to speak when Public Comment is being taken on an eligible agenda item. You will be permitted to speak during your turn, allowed to comment, and after the allotted time, re-muted. Instructions on how to “Raise Your Hand” are here.
- By phone—please call on one of the above listed phone numbers. You will be prompted to “Raise Your Hand” by pressing *9 to speak when Public Comment is taken. You will be permitted to speak during your turn, allowed to comment, and after the allotted time, re-muted. Please unmute yourself by pressing *6.
If you have any questions, please email Noel Pond-Danchik, staff liaison to the commission.
|6:00||1||Teleconference Protocol/Roll Call/Determination of Quorum/Introductions (10 minutes)|
|6:10||2||Open Forum / Public Comment (10 minutes)|
Members of the public may comment on any issue within BPAC’s subject matter jurisdiction. Comments on a scheduled agenda item will be heard with that item. The BPAC’s Open Forum Committee tracks Open Forum issues raised by the public. The Committee reviews the public comments on a periodic basis to identify policy issues for discussion by the Commission. To request City services, please contact the City of Oakland Call Center (311).
|6:20||3||Approval of meeting minutes (5 Minutes)|
Seek motion to adopt the April 2021 BPAC minutes.
|6:25||4||Recent Bicyclist and Pedestrian Related Crashes (10 minutes) |
Vice Chair Schader will lead the commission in a discussion of recent bicyclist and pedestrian related crashes in Oakland.
|6:35||5||Safe Oakland Streets: CA Assembly Bills 43 and 550 (20 minutes)|
Nicole Ferrara, OakDOT’s Policy & Intergovernmental Affairs Advisor, will present on and share ways the BPAC can support two bills aimed at reducing dangerous speeding on California roadways that the State Legislature is considering: Assembly Bill AB 43 (Friedman): Speed Limit Setting, and AB 550 (Chiu): Speed Safety Systems. Both bills would implement Safe Oakland Streets (SOS) strategies, and the bills have been supported by City Council and the Mayor.
|6:55||6||Moving Forward with the BPAC Police Relations Committee (15 minutes)|
BPAC Commissioner Mangrum, lead of the BPAC Police Relations Committee, will lead a conversation with Commissioners focused on using cycling as a way for Oakland residents and the Oakland Police Department to develop better relations.
|7:10||7||E-Scooter Update (25 minutes)|
Kerby Olsen, New Mobility Supervisor, will give a quick update on the E-scooter program and introduce the three new permitted operators: SPIN, VeoRide and LINK. Seymond Sumulong, Construction Inspector, will give an update on E-scooter parking enforcement and the effectiveness of the locking requirement.
|7:35||8||Committee Report Back (10 minutes)|
Committees of the BPAC will provide brief updates to the Commission. A list of active committees and report backs from committees are here.
|7:45||9||Three-month agenda look-ahead (below), suggestions for meeting topics, announcements (below) (10 minutes)|
Three-month agenda look-ahead
- Telegraph Ave KONO Project Updates
- Bike to Work Day Report Back (tentative)
- Zero Emission Vehicle Action Plan and Electric Bike Rental Announcement (tentative)
- BPAC Commissioner Recruitment Outreach
- Bike Plan Update (tentative)
- Annual Report from Strategic Planning including General Plan, Downtown Specific Plan, and East Oakland Neighborhood Initiative updates (tentative)
- Meeting with Warren Logan, Transportation Advisor to the Mayor (tentative)
- Annual Paving Update (tentative)
- Bicyclist and Pedestrian Related Crashes:
- On Sunday, 4/25/21 at 11:40 am, a 95-year old Asian male pedestrian was severely injured by a driver at Jackson St and 10th St while crossing the street in the crosswalk.
- On Sunday 5/9/2021 at 5:14 pm, a 41-year-old Black male pedestrian was fatally struck by a driver at Park Blvd and Greenwood Ave while on the sidewalk.
- Bay Bridge Shared Use Path:
Right now, there is not a safe way to travel between San Francisco and the East Bay by bike or foot. The region’s congestion, equity, and climate crises demand a swift and serious response to this urgent need. It is time for a quick-build shared-use path on the Bay Bridge that will provide people with a traffic-free, affordable, and environmentally friendly way to cross the bay. According to an independent engineering analysis, this project would cost around $10 million (or roughly five days’ worth of Bay Bridge toll revenues) and would take only 2-3 months to install. A feasibility study that outlines considerations for project implementation is the first step in moving this strategy forward, but is contingent upon vocal support from Bay Area residents in the coming weeks. Please join thousands of other Bay Area residents in signing the petition for a quick-build shared-use path on the Bay Bridge and learn about other ways to get involved in the campaign on the campaign website.
- Zero Emission Vehicle Action Plan:
How can we ensure that all Oaklanders have access to affordable, clean transportation? The City of Oakland is developing a Zero Emission Vehicle Action Plan and needs to hear from you! Topics explored in the Plan relevant for bicyclists and pedestrians include the installation of chargers in the public right of way, increasing access for e-bikes and e-scooters, and cargo bike delivery vehicles.
- Bike to Wherever Day 2021:
Bike to Wherever Day 2021 is on May 21st. More information here.
- Paving Update:
OakDOT completed a record-setting 8 miles of paving in March 2021, amounting to the single largest paving month in the history of the program. In addition to this record, the total mileage on the fiscal year is now 30 miles, exceeding the annual mileage of every year prior to FY19-20 (32 miles) and well on the way to this year’s 40-mile goal. Before Measure KK was passed, Oakland had averaged 9 miles paved per year. More information on paving is on the City’s website.
- Annual Traffic Counts Program Update:
Since September 2011, the Bicycle and Pedestrian Program has conducted annual, all-mode turning movement counts at 36 intersections. The purpose is to create consistent long-term data on citywide bicycle usage and provide other useful data on pedestrian and vehicular volumes. This data is posted online here, and was recently updated with data from 2020. Comparing 2019 to 2020, volumes decreased for all modes at nearly every intersection. Overall, bicyclist volumes decreased by 52%, pedestrian volumes by 55%, and motorist volumes by 26%. Most of the intersections are counted during the mid-week PM peak (4-6pm), and four are counted on Saturdays, 10am-noon. It has been widely reported that bike use has increased during the pandemic. The low volumes in the annual counts program are not necessarily inconsistent with higher bike use since most of the locations are counted during the PM peak, and a pandemic increase in bike use is probably not due to commute hour trips.